Missouri, 2008

Flooding in Missouri, March 18 to 23, 2008

March 18 to 23, 2008 · NWS PAH · 4 events in 4 counties and zones

Torrential rainfall between 9 and 13 inches fell in a 48-hour period, causing major to record flooding of rivers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.8 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Torrential rainfall between 9 and 13 inches fell in a 48-hour period, causing major to record flooding of rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 18, 1:03 AM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Mar 18, 1:03 AM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
203 AM CDT TUE MAR 18 2008

.DISCUSSION...
THE GFS INITIALIZES ONGOING PCPN WELL...THOUGH ITS FORECAST QPF
THRU 12Z AT LEAST IS A LITTLE ON THE SHY SIDE. IT SUGGESTS A
SURFACE WAVE WILL EJECT ACROSS THE OZARKS TO NEAR LSX
TONIGHT...AND 06Z SURFACE ANALYSIS DOES APPEAR TO SUPPORT THIS
PREMISE. AS THE WAVE MOVES EAST OF LSX AND LOSES ITS
IDENTITY...THE BOUNDARY THAT FOCUSES ONGOING CONVECTION WILL SAG
SOUTH AND PUSH THE REPEAT RAINS DEEPER INTO THE PAH FA. BY 00Z
WED...THE LIFT OUT OF THE PRIMARY SOUTHERN PLAINS SURFACE WAVE
WILL INTENSIFY/FOCUS RAINS ACROSS REMAINDER OF FA AS THE BOUNDARY
PUSHES THRU ALL BUT THE PENNYRILE. THE RESULTANT MAIN CHANGE IN
THE FORECAST THEREFORE IS TO LINGER THE THUNDER THREAT...PRIMARILY
SOUTH OF THE BOUNDARY...INTO THE WED AM HOURS ACROSS THE PENNYRILE
AND SOUTHERN JACKSON PURCHASE AREAS...AS THE BOUNDARY IS JUST A
LITTLE SLOWER TO WORK OUT OF THE REGION. BY 18Z WED WE ARE ON THE
BACKSIDE OF THE SYSTEM AND THE HEAVIER/MORE FLOOD INDUCING RAINS
ARE OVER. HOWEVER WE LINGER A CHC PCPN THRU THE DAY ON WED...AT
LEAST UNTIL THE SUPPORTING UPPER TROF PASSES...LARGELY BY 00Z THU.

NEW HPC QPF TOTALS 6-7 ACROSS THE HIGHLANDS OF SEMO WITH BROAD
3-6 SWATH ENCOMPASSING MOST OF PAH FA. THRU 06Z TREND ALREADY IS
AOA HPC PACE SO WEVE ADJUSTED THE INTERNAL WATCH TEXT TO SUPPORT
THESE SLIGHTLY HIGHER TOTALS...ESPECIALLY NORTHERN AND WESTERN
PORTIONS OF THE WATCH ACROSS THE HIGHLANDS OF SEMO INTO SW
IL...WHERE 1/2-1 RADAR ESTIMATED TOTALS HAVE ALREADY OCCURRED.
THESE TOTALS NO DOUBT WILL LEAD TO WIDESPREAD FLOODING PROBLEMS
TODAY-TONIGHT AND SUPPORT CONTINUANCE OF WATCH AS WRITTEN.

AFTER THIS STORM SYSTEM PASSES WED...A QUIETER ALBEIT STILL ZONAL
FLOW PATTERN EMERGES. ANOTHER SURFACE WAVE IS FORECAST TO DEVELOP
AND RACE ACROSS THE LOWER OH VALLEY BY EARLY WEEKEND...HOWEVER
INDICATIONS THUS FAR ARE TO KEEP PRIMARY QPF TO THE NORTH OF OUR
AREA. THEREFORE WE OPTED NOT TO CHANGE THE DAY4-5 FORECAST GIVEN
ITS ALREADY SUFFICIENT HANDLE ON THIS SCENARIO.

A GFS PREFERENCE OVERALL LEAD TO A LEAN ON ITS MOS NOS...TWEEKED
PER ONGOING TRENDS AND COLLABORATIVE PICTURE.

&&

.AVIATION...
WIDESPREAD RAIN AND ISOLATED THUNDERSTORMS WILL PREVAIL ACROSS ALL
AVIATION FORECAST TERMINALS OVER THE NEXT 24 HOURS AS A SLOW MOVING
FRONTAL BOUNDARY MEANDERS ACROSS THE AREA FROM NORTHWEST TO
SOUTHEAST. THIS WILL BRING A REDUCTION IN CEILINGS AND VISIBILITIES
TO PREDOMINANTLY MVFR LEVELS TODAY. BOUTS WITH HEAVIER RAIN AND
THUNDERSTORMS MAY FORCE CEILINGS AND VISIBILITIES INTO THE IFR
CATEGORY AT TIMES. A PREDOMINANT SOUTHERLY WIND COMPONENT TODAY WILL
SHIFT TO THE NORTH THIS EVENING AS THE FRONTAL BOUNDARY SAGS EVEN
FARTHER SOUTH. KPAH AND KOWB MAY NOT SEE THIS WIND SHIFT UNTIL
AROUND OR SHORTLY AFTER MIDNIGHT TONIGHT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH FROM 7 AM CDT THIS MORNING THROUGH WEDNESDAY MORNING
     FOR BALLARD-CARLISLE-MCCRACKEN.

     FLOOD WATCH FROM THIS EVENING THROUGH WEDNESDAY AFTERNOON FOR
     CALDWELL-CALLOWAY-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
     GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
     MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.

MO...FLOOD WATCH FROM 7 AM CDT THIS MORNING THROUGH WEDNESDAY MORNING
     FOR BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW
     MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...FLOOD WATCH FROM 7 AM CDT THIS MORNING THROUGH WEDNESDAY MORNING
     FOR ALEXANDER-EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-
     JACKSON-JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-
     SALINE-UNION IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.

IN...FLOOD WATCH FROM 7 AM CDT THIS MORNING THROUGH WEDNESDAY MORNING
     FOR GIBSON-PIKE-POSEY-VANDERBURGH.

     FLOOD WATCH FROM THIS EVENING THROUGH WEDNESDAY AFTERNOON FOR
     SPENCER-WARRICK.

&&
Hazardous weather outlook, Mar 18, 3:01 AM CST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
401 AM CDT TUE MAR 18 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
401 AM CDT TUE MAR 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

FLOODING IS OCCURRING OR IMMINENT. WIDESPREAD 3 TO 6 INCH RAINFALL
AMOUNTS ARE FORECAST TODAY AND TONIGHT. REFER TO THE FLOOD WATCHES AND
WARNINGS IN EFFECT FOR MORE DETAILED FLOODING INFORMATION.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
THE PRIMARY THREAT FROM ISOLATED STRONGER STORMS IS HAIL AND GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FLOODING OF AREAL RIVERS WILL BE ONGOING WEDNESDAY AND MAY CONTAIN
ON SOME WATERWAYS THROUGH THE REMAINDER OF THE WEEK. REFER TO THE
LATEST FLOOD WARNINGS AND STATEMENTS FOR UPDATED DETAILED
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT FLOODING AND RAINFALL AMOUNTS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Wayne

When
March 18, 4:00 AM CST to March 23, 7:00 PM CST
Where
Wayne County, 2.57 mi NNE of Silva to 1.71 mi NNE of Silva
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
37.203, -90.499

Moderate flooding of the St. Francis River occurred. At the gage near Patterson, the river crested at 30.82 feet on March 19 at 11:15 A.M. CDT. Flood stage there is 16 feet, and moderate flooding begins at 25 feet. This flood crest ranked as the fifth highest in close to 100 years of records. Considerable flooding of low-lying areas occurred.

Flood, Butler

When
March 18, 6:00 AM CST to March 22, 8:00 PM CST
Where
Butler County, Poplar Bluff to 0.29 mi SSW of Poplar Bluff
Cause
Heavy Rain
Property damage
$2.5 million
Reported by
Other Federal Agency
Coordinates
36.750, -90.400

Record flooding of the Black River occurred. At the Poplar Bluff gage, the river crested at 22.15 feet on March 19 at 4:30 P.M. CDT. The previous record crest was 21.68 feet in December of 1982. Flood stage there is 16 feet, and major flooding begins at 21 feet. Hundreds of homes were inundated, and the river even flooded parts of the downtown area. Residents were evacuated in south and east Poplar Bluff. Boats were used to evacuate many stranded residents. U.S. Coast Guard boats and helicopters from as far away as New Orleans assisted in evacuation efforts. The helicopters airlifted 37 people and six dogs to safety. Flood gates were installed for the first time since a flood wall was built in 1997. The flood gates offer protection up to 23 feet. Levee breaks were responsible for a considerable amount of the flooding in and around Poplar Bluff. The vast majority of the flooded homes and businesses were on the south and east sides of Poplar Bluff. At least five levee breaches occurred, resulting in many water-covered farms. Highway 53 was closed due to a levee break southeast of Poplar Bluff. Evacuation shelters were set up in Poplar Bluff. At least 100 victims stayed in a shelter at the Black River Coliseum in downtown Poplar Bluff. U.S. Highway 60 was closed when the river overflowed the four-lane highway west of the bridge. The community of Hilliard was severely impacted, where even the upper level of at least one home was under water. Some county roads were scoured down to bedrock. A large electric substation along U.S. Highway 67 was shut down by the river flooding.

Flood, Carter

When
March 18, 10:00 AM CST to March 20, 11:00 PM CST
Where
Carter County, Van Buren to 0.8 mi WSW of Van Buren
Cause
Heavy Rain
Property damage
$700,000
Reported by
Other Federal Agency
Coordinates
37.000, -91.020

Moderate flooding of the Current River occurred. At the Van Buren gage, the river crested at 25.71 feet on March 20 at 1 A.M. CDT. Flood stage there is 20 feet, and moderate flooding begins at 23 feet. This flood crest ranked as the fifth highest crest in over 100 years of records. Some flooding occurred in low sections of Van Buren. Water flowing from Factory Hollow and Walker Hollow contributed to the flooding in Van Buren. About a half dozen homes homes were flooded in Van Buren and southeast of town. The water depth in the homes was generally eight inches or less. Sandbagging protected some homes and businesses, and a local hotel assisted with sheltering. The library was flooded to a depth of 6 to 8 inches. Floodwaters reached the back door of the Carter County courthouse. Sandbags were placed around the courthouse and the new justice center. Water was pumped out of the justice center. The river rose almost to the porch of the lower level of The Landing, a landmark inn along the scenic river. Furniture was moved from lower level rooms as a precaution. Damage occurred in Big Spring Park, where at least one small building was washed from its location.

Flood, Ripley

When
March 19, 3:00 AM CST to March 22, 1:00 PM CST
Where
Ripley County, 2.41 mi WNW of Doniphan to 1.52 mi WSW of Doniphan
Cause
Heavy Rain
Property damage
$600,000
Reported by
Other Federal Agency
Coordinates
36.632, -90.861

Major flooding of the Current River occurred. At the Doniphan gage, the river crested at 24.11 feet on March 19 at 1 P.M. CDT. Flood stage there is 13 feet, and major flooding begins at 22 feet. This flood crest ranked as the fifth highest in over 100 years of records. More than 15 businesses in Doniphan were closed, and the city hall and police stations were inaccessible due to high water. Several homes were damaged in town. Three people were stuck on the roof of their mobile home in Doniphan. Rescue efforts were hampered by a bridge which was too low to the water for boats to pass. People were evacuated by boat from houses in the downtown area.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84787, 84776, 84777, 84779.